A growing number of patients are developing psychosis, including paranoia and hallucinations, after taking medication to treat ADHD, psychiatrists have warned.
Psychiatrists are reporting more cases of stimulant-induced psychosis than a decade ago. ADHD diagnoses have risen and the number of Australians using stimulant medication is surging. The Australian Society of Psychiatrists’ executive director, Dr Pramudie Gunaratne, said the condition was rare 10 years ago but is now a regular presentation.
ADHD affects an estimated 2 to 6 per cent of Australian adults. The number of adults being treated for the condition has increased more than sixfold since 2017, according to research by the University of New South Wales. Stimulant medications can be transformative for people with ADHD, and Gunaratne said they carry significant risks.
“If you’ve increased the number of people being prescribed this medication, there’s going to be a certain proportion of those people that will develop psychosis,” she said. “If you take more than prescribed, if you take it without medical supervision, if people are accessing stimulants from friends, that can put them at particularly high risk.”
Sydney psychiatrist Dr Matthew Large, a conjoint professor at UNSW, said he is treating an increasing number of patients for psychosis linked to ADHD medication. He has seen four cases in the past year, including a young patient who experienced psychosis after being prescribed stimulants for inattention that was linked to trauma. “The patient instead needed treatment for post-traumatic stress disorder,” he said.
In another case, a high-achieving student feigned ADHD symptoms to obtain medication to improve academic performance and later experienced psychosis after increasing the dose. Large said too few patients are informed of the risk before starting treatment and that safety evidence has not kept pace with prescribing practice.
“The practice has outstripped safety evidence, in my view,” he said.
Associate Professor Mark Putland, Victoria branch chair of the Australasian College for Emergency Medicine, said misuse of ADHD medication was triggering psychosis in some patients, but others using the medication as directed had also developed the condition. He said combining ADHD medication with other substances was fuelling the problem.
“They might be abusing prescribed stimulants and also using some amphetamines they bought on the street, and they might also have some mental health conditions. It’s often messy,” he said.
ADHD Australia chief executive Melissa Webster, who has ADHD, said she knows at least four people who have experienced psychosis while using stimulant medication. She said these people also had pre-existing mental health conditions, making it difficult to determine the cause. Better communication of side effects was needed, she added.
The warnings come as more states allow GPs to diagnose, treat and prescribe ADHD medication, a change designed to reduce the cost of obtaining a diagnosis. Last week, 150 Victorian GPs started prescribing, following similar moves in New South Wales, South Australia and Queensland.
Analysis
Why This Matters
- Rising psychosis cases linked to ADHD medication highlight the need for better informed consent and monitoring of patients.
- The expansion of GP prescribing may increase access but could also lead to more cases if risks are not well communicated.
- The overlap between ADHD symptoms and other conditions such as trauma means misdiagnosis can lead to inappropriate treatment.
Background
ADHD is a neurodevelopmental condition characterised by inattention, hyperactivity and impulsivity. Stimulant medications such as methylphenidate and dexamphetamine are common treatments. Psychosis is a severe mental state involving loss of contact with reality, often requiring hospitalisation. The recent surge in ADHD diagnoses in Australia has led to a sixfold increase in adult treatment since 2017.
Key Perspectives
Dr Pramudie Gunaratne (Australian Society of Psychiatrists): Says stimulant-induced psychosis was rare a decade ago but is now a regular presentation. The increased number of prescriptions means a proportion of patients will develop psychosis, especially if they take more than prescribed or use the drugs without medical supervision.
Dr Matthew Large (UNSW): Reports four cases in the past year, including patients who feigned symptoms to obtain medication. He argues that safety evidence has not kept pace with prescribing practice and that too few patients are informed of the risk.
Associate Professor Mark Putland (Australasian College for Emergency Medicine): Says misuse is a major driver but some patients on prescribed doses also develop psychosis. Combining ADHD medication with other substances compounds the problem.
Melissa Webster (ADHD Australia): Knows four people who experienced psychosis while on stimulants, but notes they had pre-existing mental health conditions. Calls for better communication of side effects.
What to Watch
- Whether the expansion of GP prescribing in Victoria and other states leads to a further rise in psychosis cases.
- Any updates to prescribing guidelines or patient information requirements from medical colleges.
- Further research into the rate of psychosis in adults using stimulant medication, which Large says remains unclear.
Checked
11 claims in this story checked against 1 source: 10 supported.
Show each claim
- SupportedThe headline and opening say psychosis, including paranoia and hallucinations, is increasingly occurring after ADHD medication, and psychiatrists have warned about it.Brisbane Times - Latest News: “A growing number of patients are developing psychosis, including paranoia and hallucinations, after taking medication to treat ADHD, psychiatrists have warned.”
- SupportedGunaratne said stimulant-induced psychosis was rare 10 years ago and is now a regular presentation.Brisbane Times - Latest News: “Stimulant-induced psychosis was rare 10 years ago, Australian Society of Psychiatrists executive director Dr Pramudie Gunaratne said. “This is more of a regular presentation now,” Dr Gunaratne said.”
- SupportedGunaratne said, “If you’ve increased the number of people being prescribed this medication, there’s going to be a certain proportion of those people that will develop psychosis,”Brisbane Times - Latest News: ““If you’ve increased the number of people being prescribed this medication, there’s going to be a certain proportion of those people that will develop psychosis,” she said.”
- SupportedGunaratne said, “If you take more than prescribed, if you take it without medical supervision, if people are accessing stimulants from friends, that can put them at particularly high risk.”Brisbane Times - Latest News: ““If you take more than prescribed, if you take it without medical supervision, if people are accessing stimulants from friends, that can put them at particularly high risk.””
- SupportedThe number of adults treated for ADHD has increased more than sixfold since 2017, according to UNSW research.Brisbane Times - Latest News: “The number of adults being treated for ADHD has increased more than sixfold since 2017, research by the University of NSW found.”
- SupportedLarge said he had seen four cases in the past year.Brisbane Times - Latest News: “Large has seen four cases in the past year, including a young patient who experienced psychosis after she was prescribed stimulant medication to treat her inattention.”
- SupportedLarge said, “The patient instead needed treatment for post-traumatic stress disorder.”Brisbane Times - Latest News: ““The patient instead needed treatment for post-traumatic stress disorder,” he said.”
- SupportedA high-achieving student feigned ADHD symptoms to obtain medication to improve academic performance and experienced psychosis after increasing the dose.Brisbane Times - Latest News: “In another case, a high-achieving student feigned ADHD symptoms to secure medication to improve their academic performance. This patient experienced psychosis after increasing the dose.”
- SupportedLarge said, “The practice has outstripped safety evidence, in my view.”Brisbane Times - Latest News: ““The practice has outstripped safety evidence, in my view,” he said.”
- SupportedPutland said, “They might be abusing prescribed stimulants and also using some amphetamines they bought on the street, and they might also have some mental health conditions. It’s often messy.”Brisbane Times - Latest News: ““They might be abusing prescribed stimulants and also using some amphetamines they bought on the street, and they might also have some mental health conditions. It’s often messy.””
- Partly supportedWebster has ADHD.Brisbane Times - Latest News: “ADHD Australia chief executive Melissa Webster, who was diagnosed with ADHD while at university, knows at least four people who have experienced psychosis while using stimulant medication.”